Concerning the article in the April 1997 issue of the ARCHIVES1 regarding Stevens-Johnson syndrome (SJS) induced by methazolamide treatment, I would like to add my own anecdotal report. A 62-year-old Japanese woman who underwent routine cataract surgery was given 1 dose of methazolamide, 50 mg, the morning after surgery to control a postoperative intraocular pressure spike. She denied allergies to any medications and had no history of exposure to methazolamide. She returned in 1 day with her pressure reduced and no further complaint. Approximately 12 hours later, itching and swelling developed, with the beginning of an ecchymotic eruption around her face and trunk. She was originally treated by her family physician for what was a supposed possible allergy to plants from her gardening, despite the fact that there was no history of such an allergy. Her symptoms worsened until a full-blown eruption of vesicles and erosions developed over her face, trunk, and extremities, requiring admission to a university center and 3 weeks of intensive care in the burn unit for her ongoing SJS reaction. She recovered with permanent changes in her skin pigmentation over the entirety of her body. At the time of the occurrence and until reading the article by Shirato et al, I did not associate this SJS induced by a carbonic anhydrase inhibitor as peculiar to someone of Japanese descent. The article by Shirato et al underlines a poorly known risk factor in an ethnic subgroup of patients. Because the experience for my patient was almost fatal, I would underline the importance of the article for American ophthalmologists who prescribe carbonic anhydrase inhibitors to patients of Japanese or Korean descent. The reaction in my patient occurred after only 1 50-mg dose of methazolamide. I would like to thank the authors and the ARCHIVES for bringing this report to our attention.
Cotter JB. Methazolamide-Induced Stevens-Johnson Syndrome: A Warning!. Arch Ophthalmol. 1998;116(1):117. doi: